Heavy Snow, Chester
- When
- February 16, 7:00 AM EST to February 17, 4:00 PM EST
- Where
- Chester forecast zone
- Property damage
- $1.0 million
- Reported by
- TRAINED SPOTTER
The most powerful storm to affect Eastern Pennsylvania since the Blizzard of 1996 struck during the President's Day Weekend. Snow began falling around daybreak on Sunday the 16th in and around Philadelphia and then spread slowly north.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The most powerful storm to affect Eastern Pennsylvania since the Blizzard of 1996 struck during the President's Day Weekend. Snow began falling around daybreak on Sunday the 16th in and around Philadelphia and then spread slowly north. It reached Reading around 9 a.m. EST, the Lehigh Valley during the early afternoon and the Poconos toward sunset. The heaviest snow fell in Philadelphia and its suburbs during the day into the early evening of the 16th. The snow mixed with sleet in Philadelphia and Delaware Counties from the evening of the 16th through the morning of the 17th. The heaviest snow in Berks County and the Lehigh Valley fell during the first half of the day on the 17th and in the Poconos it fell from the morning into the early afternoon of the 17th. Precipitation ended as snow in all areas during the afternoon of the 17th. Governor Ed Rendell declared a state of emergency early on the 17th which made state agencies available for assistance. It also freed counties from spending restrictions and allowed routes to be closed to non-emergency vehicles. The state also issued a travel advisory asking people to stay off the roads. Many municipalities (including Philadelphia) declared their own snow emergencies which banned non-essential travel and parking on snow emergency routes. There were two snow related deaths within Philadelphia. In the southeastern part of the state, area malls closed early on the 16th and churches cancelled services. The weight of the snow caused several roof and porch collapses throughout the region, particularly around Philadelphia where the snow mixed with sleet. Most malls and shopping centers were closed on the 17th as many employees could not get to work. Funerals and elective surgical procedures were cancelled. Businesses, universities and government offices started to reopen on Tuesday the 18th, but most schools remained closed. Organizers had to postpone scheduled events. Even the girl scouts could not deliver their cookies. Life returned closer to normal as the week continued. Volunteers helped hospital personnel get to and from work. Blood supplies though were down to about one day. Numerous accidents occurred in the southeast part of the state during the morning of the 16th. After that, the timing of the storm (during the holiday weekend) kept the number of accidents and rescues down. The fluffy nature of the snow led to few power outages. Most were caused by vehicles crashing into utility poles.In Philadelphia, a partially buried man was found in a snow pile on the 17th. On the 21st, a 79-year-old woman was killed after a snow packed aluminum patio roof collapsed on her. On the 19th, a 24-year-old man was injured when his leg was trapped under the debris of a porch collapse. The worst building collapse occurred to a warehouse near the old Navy Yard. Damage to the roof and goods was 3.5 million dollars. Philadelphia International Airport remained open on the 16th, but closed on the 17th and stranded about 600 passengers at the airport. The Greyhound bus terminal closed on the 17th. SEPTA regional rail lines ran on weekend schedules through Tuesday the 18th. About 400,000 tons of snow was dumped into the Schuylkill River. The city estimated snow removal cost about 8 million dollars. It took until the 18th to plow side streets. The worst accident of the storm occurred early on the 16th as six vehicles collided near Academy Drive on Interstate 95. In Delaware County, all trolley and bus routes were closed through the 18th as were schools and county offices. Snowmobiles were used to rescue trapped motorists. In Chester County, a major accident during the early afternoon of the 16th closed the eastbound lanes of the Pennsylvania Turnpike between Morgantown and Downingtown for three hours. In Montgomery County, in Conshohocken, two people were killed in an early morning fire on the 17th. Firefighters were hampered by the ongoing storm. Lengthy delays occurred on the 16th on U.S. Route 422, the Pennsylvania Turnpike and the Northeast Extension to the Pennsylvania Turnpike. A string of porch collapses occurred on the 19th in Norristown. In Bucks County, a woman died of a heart attack. Emergency personnel could not reach her. The eastbound lanes of the Pennsylvania Turnpike near the Philadelphia Interchange was shut down during the afternoon of the 16th because of a multi-vehicle accident that set a couple of them ablaze. In Nockamixon and Bridgeton Townships, an avalanche closed a mile of River Road. Several drivers were stranded and had to be rescued. The snow was 10 feet high on the roadway. In the Lehigh Valley, even police cruisers were getting stuck in the snow. Non-four wheel drive vehicles could not move. The Lehigh Valley International Airport remained opened, but most flights were canceled. There was no public transportation on the 17th. Specific accumulations included 26.0 inches in Saylorsburg (Monroe County), 25.5 inches in Williams Township (Northampton County), 24.5 inches in Byberry (Philadelphia County), 24.1 inches in East Stroudsburg (Monroe County), 24.0 inches in Hamburg (Berks County), Worcester Township (Montgomery County), 22.5 inches in Wynnewood (Montgomery County), 22.5 inches in Vinemont (Berks County), 22.0 inches in Easton, (Northampton County), Reading (Berks County) and Allentown (Lehigh County), 21.5 inches in Thorndale (Chester County), 21.0 inches in Manayunk (Philadelphia County), Downingtown (Chester County) and Collingdale (Delaware County), 20.0 inches at the Lehigh Valley International Airport, in Haverford (Delaware County), Morgantown (Berks County), Albrightsville and Lehighton (Carbon County) and Chalfont (Bucks County), 19.0 inches in Perkasie (Bucks County), 18.7 inches at the Philadelphia International Airport, 18.0 inches in Pottstown (Montgomery County), 17.0 inches in Exton (Chester County) and Crum Creek (Delaware County) and 16.3 inches in Bensalem (Bucks County). The low pressure system which helped cause the heavy snow formed to the lee of the southern Rockies on the 14th. It moved to southern Missouri by the morning of the 15th, the lower Tennessee Valley the morning of the 16th, reformed off the Virginia coast the morning of the 17th and was southeast of Cape Cod on the 18th. Of equal or greater importance was a large high pressure system that moved over nearby Canada and northern New England throughout this event. This locked very cold air in place, slowed the low pressure system down and prevented it from going farther north thus leaving Eastern Pennsylvania on the snowier side of the system. Warm air did move in aloft between 5,000 and 10,000 feet and was the reason the snow changed to sleet during the evening and overnight on the 16th as far north as Philadelphia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 16, 4:22 AM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 422 AM EST SUN FEB 16 2003 WELL...THE BIGGEST STORM OF THIS SEASON HAS STARTED. WINTER STORM WARNINGS HAVE BEEN ISSUED FOR ALL AREAS. FORECAST SNOW AMOUNTS...WHICH HAVE BEEN COORDINATED WITH SURROUNDING OFFICES...ARE MAJOR WITH AMOUNTS UP TO 20 INCHES FORECAST. THE HIGHEST AMOUNTS ARE OVER ALL EPA ZONES...BUT A BIT LOWER IN THE POCONOS. HIGH AMOUNTS ARE ALSO FCST FOR THE PHL METRO AREA DOWN TO ILG AND CECIL/KENT COUNTIES MD. S/E OF THERE AMOUNTS GO DOWN TO SINGLE DIGITS QUITE FAST DUE TO THE CHANGE. ANOTHER PROBLEM IS WINDS...VERY STRONG WINDS IN THE GRADIENT FROM THE RETREATING HIGH AND THE LOW TO THE SE WILL CAUSE STORM FORCE WINDS ON THE OCEAN AND LOWER BAY. SOME OF THESE WINDS WILL MAKE IT INLAND AND WILL CAUSE BLIZZARD CONDITIONS AT TIMES IN AREAS THAT DONT HAVE THE SNOW CHANGE OVER. OTHERWISE...BLOWING AND DRIFTING SNOW SHOULD BE OBSERVED IN ALL AREAS. SNOW SHOULD CHANGE TO ZR AND IP FROM PHL S AND E...BUT ALONG THE SOUTHERN COAST AND CAPE MAY AND PORTIONS OF SUSSEX DE...THE SNOW SHOULD CHANGE TO RAIN MON. PARTS OF CENTRAL DEL AND MD ZONES MAY ALSO GET SIGNIFICANT ZR AND IP. SNOW IS ALREADY INTO DELMARVA AND WILL SPREAD NORTH TODAY. HEAVY SNOW HAS ALREADY ARRIVED IN THE DCA AREA AND WILL ALSO SPREAD E. I USED ISENTROPIC LIFT FOR TIMING...AS THIS HAS BEEN LINING UP WELL WITH THE OBS DATA. IN ADDITION...THE STRONGER ISENTROPIC LIFT HAS LINED UP WELL WITH THE HEAVIER PCPN. TIMING...SNOW DEVELOPS THIS AMUP TO THE PHL METRO AREA. THEN THIS AFTN INTO ALL BUT THE FAR NORTHERN ZONES. HEAVY SNOW DEVELOPS LATE MORNING DELMARVA ZONES AND LATE THIS AFTN/EVENING INTO THE PHL METRO AREA. THE HEAVY SNOW SPREADS INTO ALL BUT THE NORTHERN ZONES TONIGHT FINALLY REACHING THEM MONDAY MORNING. WARM AIR CIRCULATING AROUND THE LOW WILL MOVE IN FROM THE OCEAN ENOUGH THE START A CHANGEOVER COASTAL ZONES LATE TNGT...SPREADING INLAND INTO SRN NJ/DE/MD ZONES ON MONDAY. THE LOW FINALLY PULLS AWAY MONDAY NIGHT ALLOWING THE SNOW TO END. NO CHANGES TO THE EXTENDED FCST. FCSTID = 9 MPO 16 10 20 19 / 40 100 100 70 ABE 20 15 24 21 / 80 100 100 60 RDG 19 17 25 22 / 90 100 100 40 PHL 20 22 28 25 / 90 100 100 40 12N 17 12 23 19 / 40 100 100 80 SMQ 20 20 26 24 / 90 100 100 60 TTN 20 21 27 25 / 90 100 100 50 MIV 23 24 31 27 / 100 100 100 40 ACY 27 28 33 28 / 100 100 100 40 ILG 20 21 28 25 / 100 100 100 40 DOV 24 24 31 27 / 100 100 100 30 GED 26 27 33 29 / 100 100 100 30 ESN 25 26 33 28 / 100 100 100 30 .PHI... DE...WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONE DEZ001. WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONE DEZ002. WINTER STORM WARNING FOR TODAY AND TONIGHT FOR ZONES DEZ003>004. MD...WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES MDZ008...MDZ012. WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES MDZ015... MDZ019>020. NJ...WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES NJZ001...NJZ007>010...NJZ012...NJZ015. WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES NJZ013... NJZ016>019. WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES NJZ014... NJZ020>022...NJZ025>027. WINTER STORM WARNING FOR TODAY AND TONIGHT FOR ZONES NJZ023>024. PA...WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES PAZ054>055. WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES PAZ060>062... PAZ067>069. WINTER STORM WARNING FOR TODAY THROUGH MONDAY FOR ZONES PAZ070>071. MARINE...STORM WARNING NJ/DE COASTAL AREAS AND LOWER DEL BAY. GALE WARNING UPPER DEL BAY. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 559 AM EST SUN FEB 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WINTER STORM WARNINGS ARE IN EFFECT FOR ALL AREAS. SEE WSWPHI OR WWUS41 KPHI FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER STORM WARNING CONTINUES INTO MONDAY. VERY HEAVY SNOWS ARE FORECAST WITH A CHANGEOVER TOWARD THE COAST. STRONG WINDS SHOULD DEVELOP TONIGHT AND MONDAY AND NEAR BLIZZARD CONDITIONS ARE POSSIBLE. SOME FREEZING RAIN IS POSSIBLE SE NJ/DE/NE MD WITH A CHANGE TO RAIN ON THE COAST. A COASTAL FLOOD WATCH HAS ALSO BEEN ISSUED FOR LATE TONIGHT AND MONDAY. SEE CFWPHI OR WHUS41 KPHI FOR DETAILS ON THE COASTAL FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE REQUESTED TO CALL IN SNOWFALL AMOUNTS OR ANY DAMAGE THAT MAY OCCUR FROM THE STORM. RNS
The national radar mosaic for the moment the first event began.
8 heavy snow, 2 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Philadelphia | 2003-02-17 | Male | Outside/Open Areas | Direct | |
| Winter Storm, Philadelphia | 2003-02-21 | 79 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347844, 5347849, 5347850, 5347841, 5347847, 5347842, 5347845, 5347848, 5347843, 5347846.